Heart palpatations

runthe
By runthe Latest Reply 2011-04-15 23:19:38 -0500
Started 2010-11-16 00:19:55 -0600

Hi all I am new this site. The questions is that I have been having fluttery and my heart racing about 1 to 2 times a week. My doctor is putting me on Atenolol for my palpatations. I am a type2 diabetic who have RA, high blood pressure and Fibro. Should I be concern about this or is this something that will go away on it own?


13 replies

Anonymous
Anonymous 2011-01-06 03:48:36 -0600 Report

Hi. I've seen you on DC so I have put in my 2 cents…

This may not apply to you or any one reading this since we are all different. But is was such an important thing for me to learn I want to pass it on.

I have high blood BP and AI. I started feeling nervous, then heart palpatations that felt at times like my heart was beating out of my chest. Went back to see my cardiologist had a bunch of test ran. He couldn't find any cause for the symptoms. I went back to see my regular doctor (she gave me Valium) then back to see the cardiologist.—— Then I figured it out. My blood surgar was going high then when it would come crashing back I would feel papatation.. the highter my blood surgar got and the faster the fall would make the horrible feeling more intense. The diabetic meds my doctor was putting me on didn't keep my BS down it caused it to fall faster after a spike. I learned I have to keep my BS level. I have to prevent spikes. I have to really watch the high GI foods. —- I didn't realize it was by BS at first. I would check when I felt bad but by then my BS had already starting dropping. It wasn't until I started testing a LOT if found it went high for 2 hrs after eating something like bread, then between the 2nd and 3rd hour it could come crashing back to lower than my average reading… then back up… example high over 200 - 300 drop to well below 100 sometimes as low are 65 then back to 125 or so… when it came back to the hundreds I would feel good again.

Again everyBODY is different. But I suffered for a couple of years. I'm so grateful I found the Diabetic Connection. It was the people there that helped me figure this all out. Oh and I have lost 23 lbs with out starving just by working on keeping my blood sugar level.

HeartHawk
HeartHawk 2010-11-16 11:28:37 -0600 Report

Hi Runthe!

Welcome to Heart Connect. I too have had heart palpitations for 40 years and take Atenolol (25mg) whenever I have a flare up.

Heart palpitations cover a broad range of conditions from the benign to the serious. Virtually everyone has "skipped" (usually extra beats that only feel like a skip) or otherwise "ectopic" beats from time to time.

My personal experience is that too many doctors brush them off unless the symptoms are serious. Frankly, worring about them them can cause them to flare up. I would find a doctor willing to perform a 24-hours stress test so they can count and analyze the type of ectopic beats you are experiencing. You simply come in and the wire you up to a recording device you wear on a belt. The next day, you come back in and they "unwire" you.

Now you will know exactly what kind of palpitations you have, confirm the diagnosis that it is benign, and have enough reassurance that you won't worry about it. You may still want to take the Atenolol as prescribed by your doctor just to reduce the synptoms if they make you anxious. Just knowing exactly what the problem is and that you can control it via medication if you wish to may be all you need. It sure helped me!

HH

P.S. Jonesma summed it up rather nicely - mostly, they are aggravating!

jonesma
jonesma 2011-04-11 23:21:22 -0500 Report

I did the two week monitor prescribed by my cardiologist. And found out that I am having about 10-second fibralations along with the palpitations . I take Sotolol morning and night. That helps calm the palpitations also. But, like you say, anxiety about anything will trigger the palpitations. I have blood work and an EKG every six months. My cardiologist seems to be very thorough.

HeartHawk
HeartHawk 2011-04-13 00:10:03 -0500 Report

jonesma,

Yup, Sotalol seems to be the preferred beta-blocker often used to calm ventricular tachycardia because of its dual action on the calcium and potassium channels responsible for cardiac rhythm.

There is a product called Sotalol AF that is used specifically to treat atrial firbrillation (you didn't say whether your fibrillation was atrial or ventricular) but as far as I can tell they are the same product but with different packaging and instructions (interestingly, pharmacists treat them like completely different medicines).

HH

jonesma
jonesma 2010-11-16 09:25:10 -0600 Report

I have had palpitations for as long as I can remember. The cardiologist assures me that they are not life-threatening. Just aggravating. I don't know if they will ever go away. I have them most every day. You learn to live with them. Some medications do help.

HeartHawk
HeartHawk 2011-04-11 23:08:58 -0500 Report

jonesma,

I am in the same boat. They freaked me out for many years and caused many needless trip to docs and ERs. Finally, got used to them but take 25mg of Atenolol when they get to be too much of a bother to ignore. Ask you doc about it or perhaps another beta-blocker.

HH

runthe
runthe 2011-04-11 23:11:43 -0500 Report

My doctor finally put me on Atenolol 25 mg. Thanks for your response.

HeartHawk
HeartHawk 2011-04-15 23:19:38 -0500 Report

runthe,

Same as me. I use 50mg on really bad days. Thankfully, they are very few and far between!

HH

Next Discussion: Atrial Fibrillation »